Alert archive / Mississippi / River Flood Warnings in 2010

River Flood Warning 66, NWS Jackson, MS

May 20, 2010Claiborne County, Jefferson County, Warren County, Mississippi; Madison Parish, Tensas Parish, Louisiana

NWS Jackson, MS issued this river flood warning at May 20, 2010, 11:35 AM CDT for Claiborne County, Jefferson County, Warren County, Mississippi; Madison Parish, Tensas Parish, Louisiana. It took effect at May 31, 2010, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 20, 2010, 11:35 AM CDT (16:35 UTC)
In effect from
May 31, 2010, 7:00 PM CDT
Expired
May 26, 2010, 10:17 AM CDT
In force
Issued by
NWS Jackson, MS
Flood severity
Minor

Counties Madison Parish, LA, Tensas Parish, LA, Claiborne County, MS, Jefferson County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Vicksburg (VCKM6).

Action stage
35 ft
Minor stage
43 ft
Moderate stage
46 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07289000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at May 20, 10:25 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 20, 10:25 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1025 AM CDT THU MAY 20 2010

.UPDATE...LATEST SATELLITE IMAGERY SHOWS A CLOSED NEGATIVELY LOW OVER
KANSAS. SEVERAL COMPLEXES OF STORMS WERE NOTED WITH THIS SYSTEM. THE
FIRST ONE A DECAYING MCS WAS WEAKENING SOME OVER SOUTHERN
ARKANSAS...WHILE A STRONGER MCS WAS NOTED OVER SOUTHEAST OKLAHOMA.
IN ANY CASE THE FIRST COMPLEX HAS LEFT AN OUTFLOW BOUNDARY...WHICH
IS SHOWN ON VISIBLE IMAGERY EXTENDING FROM NEAR GREENVILLE TO NORTH OF
SHREVEPORT. THIS WAS CONNECTED TO A WARM FRONT FROM NORTH OF
GREENVILLE TO WEST CENTRAL ALABAMA. EXPECT SOME STRONG TO SEVERE
STORMS TO POSSIBLY REGENERATE ALONG THIS OUTFLOW BOUNDARY FOR LATER
THIS MORNING INTO THIS AFTERNOON WITH GOOD INSTABILITY. LATEST SOUNDING
ANALYSIS SHOWS A STRONG MOIST BOUNDARY LAYER WITH A WEAKENING CAP
ACROSS THE REGION. GUIDANCE SHOWS THAT WE WILL CONTINUE TO GET GOOD
MOISTURE CONVERGENCE ALONG THE REGION WITH GOOD WARM AIR ADVECTION.
SHORT TERMS MODELS SHOWS THAT WE WILL HAVE SOME DECENT SHEAR OF
AROUND 40 KNOTS AT 0-6KM...WHICH WILL HELP WITH OUR CHANCE OF SEVERE
WEATHER. OTHERWISE THE REST OF FORECAST APPEARS TO BE ON TRACK. WILL
MAKE SLIGHT ADJUSTMENTS TO GRIDS. SPC WILL PUT A SEVERE THUNDERSTORM
WATCH OVER THE REGION...WHICH WILL COVER OUR COUNTY WARNING
AREA...EXCEPT FOR MARION...LAMAR AND FORREST COUNTIES. SO WILL MAKE
ADJUSTMENTS GRIDS FOR THE WATCH./17/

./PREVIOUS DISCUSSION...444 AM CDT THU MAY 20 2010

...SEVERE THUNDERSTORMS FROM LATE MORNING THROUGH TONIGHT...

.DISCUSSION...SHORT TERM(TODAY THROUGH FRIDAY NIGHT)...WARM SECTOR
HAS RETURNED TO THE CWFA OVERNIGHT WITH A WARM FRONT NEAR A KLIT-KCBM
LINE MOVING STEADILY NEWD. MCS PARKED OVER CENTRAL AR BACK BUILDING
INTO THE RED RIVER VALLEY OF SRN OK/NRN TX. THESE TRENDS WILL ALLOW
OUR REGION TO DESTABILIZE FOR AT LEAST 6-8 HOURS THROUGH MIDDAY
BEFORE CONVECTION BEGINS INCREASING IN NERN LA/SERN AR. STEEPENING
MID LEVEL LAPSE RATES APPROACHING 7.5C...MLCAPES OF 2500J/KG AND
RAMPING UP 0-3KM HELICITIES OF 200-300M*M/S*S BY EARLY AFTERNOON WILL
MEAN SCATTERED SEVERE STORMS WILL BE LIKELY W OF I-55. LATEST NAM12
NOW DEVELOPS BEST CONVECTION RAPIDLY EWD ALONG/N OF I-20 DURING THE
LATE AFTERNOON AND EARLY EVENING. BOTH THE SPC WRF AND LOCAL WRF
SOLUTIONS APPEAR MUCH QUICKER WITH THE EWD DEVELOPMENT AND RESEMBLE A
DERECHO LOOK WITH A BOWING MCS ACROSS OUR NRN 2/3RDS OF THE CWFA 19Z-
01Z. HAVE OPTED TO ADJUST THIS SCENARIO A LITTLE SLOWER TO MORE LIKE
21-04Z. A QUICK 2 INCHES OF RAINFALL WILL BE POSSIBLE WITH THE STORMS
BUT NOT REALLY EXPECTING A PERSISTING HEAVY RAIN THREAT AT THIS TIME
WITH PWATS RUNNING 1.8 INCHES OR SO.

DRIVING THE EVOLVING COMPLEX FROM THE RED RIVER EWD TO BETWEEN
HIGHWAY 82 AND I-20 WILL BE A POTENT S/W AXIS WITH 35-40KTS OF 700MB
FLOW. BOWING STORM COMPLEX WITH DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY RISKS...AND A SIGNIFICANT WIND EVENT IS POSSIBLE WITH WIND
GUSTS OF 70 MPH. AS FOR HAIL...QUARTER TO GOLF BALL SIZED HAIL FITS
THE ENVIRONMENT. AS FOR TORNADOES...CAN'T RULE ANY OUT WITH SOMETHING
DEVELOPING WITHIN THE LINE. AFTER ABOUT 04Z...WEAKENING INSTABILITY
AND WIND FIELDS SHOULD ALLOW REMAINING CONVECTION TO GRADUALLY
DIMINISH INTO THE EARLY MORNING HOURS OF FRIDAY. THERE ARE INDICATIONS
OF A SECONDARY TROUGH AXIS FRIDAY MORNING BRINGING A SCATTERING OF
SHRA/TSRA BEFORE DEEPER DRYING AIR MASS ARRIVES FRIDAY AFTERNOON/NIGHT.
ANY STRONGER STORMS FRIDAY SHOULD BE CONFINED TO ERN MS WHERE
WEAKENING MID LEVEL LAPSE RATES OF 5.5C PUSH IN FROM THE W.

BY FRIDAY NIGHT...NWLY FLOW ALOFT BRINGS IN DRYING PWATS OF 1.1
INCHES OR LOWER ALTHOUGH A SHALLOW LOW LEVEL MOISTURE FIELD WILL
LIKELY BE LEFT IN PLACE DUE TO THE ABSENCE OF ANY SUBSTANTIAL SURFACE
FRONTAL SYSTEM. DO NOT EXPECT MUCH CHANGE IN THE CURRENT TEMP REGIME
WITH HIGHS STILL PUSHING 85-90F AND OVERNIGHT LOWS 66-71F GOING INTO
THE WEEKEND./40/

LONG TERM...LONG TERM (SATURDAY MORNING THROUGH THURSDAY)...DRIER
AND WARMER CONDITIONS FOR THE UPCOMING WEEKEND AND INTO EARLY NEXT
WEEK. THE POTENT SHORTWAVE TROUGH WILL PULL NORTHWARD INTO THE GREAT
LAKES REGION BY FRIDAY EVENING INTO SATURDAY MORNING. SUBSIDENCE
ALONG WITH A STRONG SUBTROPICAL RIDGE(~586DM) WILL THEN BEGIN TO TAKE
HOLD ACROSS THE WESTERN GULF COAST STATES. LOWS SATURDAY MORNING WILL
RANGE IN THE MID TO UPPER 60S AS DEWPOINTS REMAIN HIGH. THERE MAY BE
SOME PATCHY FOG IN THE SOUTHWEST FOLLOWING THE CONVECTIVE RAINS OF
EARLY FRIDAY. SKIES LOOK TO BE MOSTLY CLEAR WITH AMPLE AMOUNTS OF
SUNSHINE ON SATURDAY. WITH A WARM START SATURDAY MORNING WITH LOWS
ONLY IN THE UPPER 60S...TEMPERATURES WILL QUICKLY WARM UP THROUGH THE
DAY. H850 TEMP FIELDS ON SATURDAY WILL RANGE FROM ~18-20C BETWEEN THE
NAM/GFS/ECMWF...SUPPORTING SURFACE TEMPERATURES INTO THE UPPER 80S TO
LOWER 90S. WINDS WILL BE LIGHT...5-10MPH...FROM THE SOUTHWEST WILL
FURTHER ALLOW FOR SUPER ADIABATIC LAPSE RATES NEAR SURFACE AND
INCREASE HEATING.

SUNDAY THRU TUESDAY...WARM AND DRY TREND WILL CONTINUE INTO THE FIRST
PORTIONS OF NEXT WEEK. SURFACE AND UPPER LEVEL RIDGING REMAIN FIRMLY
INTACT THRU TUESDAY. JUST AS THE CASE FOR SATURDAY...SKIES SUNDAY
THROUGH TUESDAY WILL BE MOSTLY SUNNY WITH SLIGHTLY MORE ALTOCUMULUS
GOING INTO TUESDAY AS PWATS SLOWLY INCREASE FROM ~1.1 TO ~1.5.
EXPECT WARM AND MUGGY MORNINGS WITH LOWS ONLY DROPPING DOWN INTO THE
MID TO LOW 60S. FOG DOES NOT LOOK TO BE AN ISSUE WITH BOUNDARY LAYER
DEWPOINT DEPRESSIONS GREATER THAN 5 DEGREES CELSIUS AND BECOMING
LARGER THROUGH THE EARLY PART OF THE WEEK. H850 TEMPS SUNDAY THRU
TUESDAY PER RAW GFS/ECMWF LOOK TO CONTINUE IN THE ~17-18C RANGE. RAW
GFS/ECMWF H925 TEMPERATURES SUGGEST SOME SUPPER ADIABATIC LAPSE
RATES CLOSER TO SURFACE WITH ~26-27C READINGS FOR SUNDAY. HOLDING
TRUE...THIS SUPPORTS LOWER 90S REGION WIDE ON SUNDAY. SURFACE HIGH
PRESSURE WILL SHIFT SLIGHTLY NORTHWARD THROUGH MONDAY AFTERNOON AND
BECOME ELONGATED ALONG A NORTH/SOUTH AXIS ACROSS THE MID AND UPPER
MISSISSIPPI VALLEY. WINDS WILL SHIFT AROUND TO THE NORTHWEST AND
THEN NORTH ON MONDAY ALLOWING FOR VERY WEAK CAA DEPICTED BY
GFS/ECMWF'S SUBTLE DECREASING 1000-850MB THICKNESS VALUES AND H925
TEMPS OF ~25-26C. CONTINUED UPPER 80S WITH SOME AREAS REACHING THE
90S WILL AGAIN OCCUR ON MONDAY. NOW...GOING INTO TUESDAY...UPPER
LEVEL RIDGE ACROSS MISSISSIPPI VALLEY CONTINUES TO SHIFT
NORTHEASTWARD ACROSS THE GREAT LAKE REGION AS THE OMEGA BLOCK BREAKS
DOWN WITH LARGE LONG WAVE TROUGH ACROSS WESTERN HALF OF CONUS.

ENSEMBLES/GFS/ECMWF DEPICT A CUT-OFF LOW ACTUALLY RETRO-GRADING
EASTWARD NEAR THE GEORGIA/FLORIDA COAST MONDAY NIGHT. THIS FEATURE
WILL INTRODUCE SOME LIGHT EASTERLY FLOW FOR TUESDAY. INCREASING PWATS
COINCIDING WITH 1500-2000 MUCAPE...LI VALUES OF -2 TO -4...WILL BE
FIGHTING THE RELINQUISHING HIGH PRESSURE. SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS LOOK TO BE A POSSIBILITY NEXT TUESDAY
AFTERNOON. AS FOR WEDNESDAY...TEMPERATURES WILL REMAIN WARM BUT A
TOUCH ON THE COOLER SIDE UNDER EASTERLY FLOW REGIME AND ADDITIONAL
CLOUD COVER COMPARED TO EARLIER IN THE WEEK. MID TO UPPER 80S LOOK TO
BE ON TRACK FOR NEXT WEDNESDAY AND THURSDAY WITH INCREASED CHANCES OF
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS./JA/

&&

.AVIATION...LOOK FOR MVFR TO LOCAL IFR CEILINGS FOR THIS MORNING
UNTIL NOON. SOME VFR CONDITIONS WILL BE LIKELY FOR E AND S
PORTIONS DURING THE 15-22Z TIME FRAME HOWEVER SHRA/TSRA WILL ALSO
BEGIN FIRING FROM W TO E DURING THAT SAME PERIOD. IN TAFS MAINLY
VCTS GROUPS FOR STARTERS BUT ENOUGH CONFIDENCE FOR STRONGER STORMS
IMPACTING THE AREA FROM 16-04Z THAT WILL INCLUDE TEMPO GROUPS
SPREADING W TO E. ONCE THE PRIMARY CONVECTION SWEEPS THROUGH...WILL
RETURN TAFS TO VFR STATUS FOR FRIDAY MORNING AFTER 14Z./17/

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       88  69  89  68 /  53  58  31   5
MERIDIAN      89  66  90  65 /  44  57  33   6
VICKSBURG     87  70  88  67 /  71  59  29   5
HATTIESBURG   90  68  90  68 /  43  33  33   8
NATCHEZ       89  71  89  69 /  61  39  25   8
GREENVILLE    84  70  88  69 /  74  71  26   4
GREENWOOD     84  69  87  68 /  72  71  34   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 20, 3:36 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
336 AM CDT THU MAY 20 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-047-210845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-WARREN-
336 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF WESTERN
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...AS A
POTENT STORM SYSTEM AFFECTS THE REGION. POTENTIAL HAZARDS FROM THE
STORMS WILL INCLUDE DAMAGING WINDS UP TO 70MPH...LARGE HAIL UP TO
THE SIZE OF GOLFBALLS...AND HEAVY RAINFALL. THERE WILL ALSO BE THE
POSSIBILITY FOR A FEW TORNADOES ACROSS THE NORTHWEST DELTA REGION.

TIMING REMAINS TENTATIVE BUT STRONG TO SEVERE ACTIVITY CAN OCCUR AS
EARLY AS LATE MORNING TODAY AND PERSIST THROUGH THE AFTERNOON AND
EVENING HOURS. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
NORTHWEST OF A LINE FROM BROOKHAVEN TO MERIDIAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT.

MSZ026>033-036>039-042>046-048>066-072>074-210845-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
336 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...AS A
POTENT STORM SYSTEM AFFECTS THE REGION. POTENTIAL HAZARDS FROM THE
STORMS WILL INCLUDE DAMAGING WINDS UP TO 70MPH...LARGE HAIL UP TO
THE SIZE OF GOLFBALLS...AND HEAVY RAINFALL. THERE WILL ALSO BE THE
POSSIBILITY FOR A FEW TORNADOES ACROSS THE NORTHWEST DELTA REGION.

TIMING REMAINS TENTATIVE BUT STRONG TO SEVERE ACTIVITY CAN OCCUR AS
EARLY AS LATE MORNING TODAY AND PERSIST THROUGH THE AFTERNOON AND
EVENING HOURS. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
NORTHWEST OF A LINE FROM BROOKHAVEN TO MERIDIAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

JA

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:05 PM CDTSevere Thunderstorm WarningJANWashington18 min
May 20, 11:52 AM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Winston53 min
May 20, 1:00 PM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha45 min
May 20, 1:06 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Leflore39 min
May 20, 1:08 PM CDTSevere Thunderstorm WarningJANNewton, Scott52 min
May 20, 2:12 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison, Yazoo63 min
May 20, 2:19 PM CDTSevere Thunderstorm WarningJANJones41 min
May 20, 2:28 PM CDTSevere Thunderstorm WarningJANNoxubee32 min
May 20, 3:09 PM CDTSevere Thunderstorm WarningJANClarke, Jasper51 min
May 20, 3:28 PM CDTSevere Thunderstorm WarningJANJasper30 min
May 20, 3:31 PM CDTSevere Thunderstorm WarningJANLauderdale32 min
May 20, 3:50 PM CDTSevere Thunderstorm WarningJANLauderdale25 min
May 20, 4:02 PM CDTSevere Thunderstorm WarningJANJasper, Smith58 min
May 20, 4:02 PM CDTSevere Thunderstorm WarningJANNeshoba44 min
May 20, 4:27 PM CDTSevere Thunderstorm WarningJANJones48 min
May 20, 4:40 PM CDTSevere Thunderstorm WarningJANCopiah, Jefferson Davis, Lawrence, Simpson65 min
May 20, 4:56 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson34 min
May 20, 4:58 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Smith50 min
May 20, 5:14 PM CDTSevere Thunderstorm WarningJANSimpson, Smith46 min
May 20, 5:15 PM CDTSevere Thunderstorm WarningJANKemper31 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningJANJasper, Jones, Smith38 min
May 20, 6:55 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren49 min
May 20, 5:40 PM CDTSevere Thunderstorm WarningJANEast Carroll, Franklin, Madison, Morehouse, Richland, Tensas and 1 more80 min
May 20, 5:45 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin, Tensas60 min
May 20, 6:39 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia, Franklin, Tensas49 min
May 19, 7:35 PM CDTSevere Thunderstorm WarningJANAshley26 min

Nearby

River Flood Warnings in Mississippi, 2010River Flood Warnings in Louisiana, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.